Alert archive / North Carolina / Wind Advisories in 2023

Wind Advisory 1, NWS Raleigh, NC

March 3, 202313 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Mar 3, 2023, 8:52 AM EST for 13 counties in North Carolina. It took effect at Mar 3, 2023, 6:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2023, 8:52 AM EST (13:52 UTC)
In effect from
Mar 3, 2023, 6:00 PM EST
Expired
Mar 4, 2023, 1:00 AM EST
In force
7 hr
Issued by
NWS Raleigh, NC

Counties Anson County, NC, Cumberland County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS72 KRAH 031352
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
852 AM EST Fri Mar 3 2023

NCZ042-073>078-083>086-088-089-032315-
/O.NEW.KRAH.WI.Y.0001.230303T2300Z-230304T0600Z/
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
Including the cities of Smithfield, Selma, Clayton, Albemarle, 
Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, 
Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, 
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
852 AM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST
SATURDAY...

* WHAT...South to southwesterly winds 15 to 25 mph with gusts up 
  to 45 mph expected.

* WHERE...Southern Piedmont, Sandhills, and central/southern
  Coastal Plain.

* WHEN...From 6 PM this evening to 1 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
451 
WWUS72 KRAH 032309
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
609 PM EST Fri Mar 3 2023

NCZ042-073>078-083>086-088-089-040600-
/O.CON.KRAH.WI.Y.0001.000000T0000Z-230304T0600Z/
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
Including the cities of Smithfield, Selma, Clayton, Albemarle, 
Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, 
Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, 
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
609 PM EST Fri Mar 3 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

* WHAT...South to southwesterly winds 15 to 25 mph with gusts up 
  to 45 mph expected.

* WHERE...Southern Piedmont, Sandhills, and central/southern 
  Coastal Plain.

* WHEN...From 6 PM this evening to 1 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
967 
WWUS72 KRAH 040603
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
103 AM EST Sat Mar 4 2023

NCZ042-073>078-083>086-088-089-040715-
/O.EXP.KRAH.WI.Y.0001.000000T0000Z-230304T0600Z/
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
Including the cities of Smithfield, Selma, Clayton, Albemarle, 
Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, 
Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, 
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
103 AM EST Sat Mar 4 2023

...WIND ADVISORY HAS EXPIRED...

The strongest winds have moved east of central NC. Therefore, the
Wind Advisory was allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Mar 3, 7:06 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 3, 7:06 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
706 AM EST Fri Mar 3 2023

.SYNOPSIS...
A warm front will retreat north across central NC late this
afternoon and early evening, immediately ahead of low pressure and a
following cold front that will track across the southern middle
Atlantic Piedmont later this evening and overnight. Mild high will
follow and build across the middle Atlantic through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 435 AM Friday...

A closed mid/upper-level cyclone over cntl TX this morning will lift
newd and across the mid-South/mid MS Valley today, then across the
OH Valley, lwr Great Lakes, and nrn middle Atlantic tonight.
Preceding that cyclone, strong 700 mb-centered warm air advection
and an accompanying rain band from the mid MS valley to NC this
morning, will lift nwd through the OH Valley and cntl Appalachians
through 18Z. Once that rain band lifts north, it will be replaced by
shortwave ridging, and also an EML plume evident in 06Z RAOBs from
south TX to the lwr MS Valley, which will both briefly expand across
the South Atlantic states today. Height falls and forcing for ascent
accompanying the passing cyclone will then glance the Carolinas this
evening, along with the passage of an intense, 60-70 kt low level
jet.

At the surface, a complex pattern was evident across the Southeast.
A 991 mb cyclone over swrn AR this morning will deepen another 10-15
mb while tracking across the mid-South through 18Z, then occlude
while migrating across the OH Valley and nrn mid Atlantic through
tonight. The trailing, synoptic cold front, which extended along the
LA/TX border this morning, will move steadily east and off the South
Atlantic coast early Sat morning. Meanwhile, a composite outflow and
an associated lead/effective front from Thursday morning's deep
convection across the Southeast extended from srn GA wnwwd to s-cntl
AL and cntl MS. This feature represents the nrn bound of mT air and
surface-based instability - well to the south of cntl NC. A
secondary low/triple point will develop at the intersection of the
synoptic cold front and the composite outflow and track --with a
narrow tongue of weak surface-based instability immediately
preceding it-- across the srn mid Atlantic Piedmont this evening, to
near Long Island by 12Z Sat. Meanwhile, a backdoor front and leading
edge of high pressure over the mid Atlantic was evident in
observational data from the srn Outer Banks nwwd across the nrn NC
Coastal Plain and s-cntl VA (weaker and several hours slower than
previously forecast). While that boundary will continue to drift
slowly swwd, a stronger pressure trough and wind shift over cntl SC
this morning will begin a nwd retreat after daybreak, with the two
likely to merge near the state line by ~15-16Z. That merged boundary
will then continue to retreat nwd as a synoptic warm front across
srn and cntl NC late this afternoon, then be overtaken by the triple
point over the wrn NC Piedmont through this evening.

Temperatures will be in the 50s-60s to start the day area-wide and
be accompanied the by the band of rain now lifting nwd across the
region. Temps will then be slow to climb across the nrn NC Piedmont
and Coastal Plain, where cold air damming and stability will be
maximized to the north of the aforementioned backdoor front. To the
south, the passage of the synoptic warm front by mid-afternoon will
bring about marked warming through the 70s to around 80 F, along
with the development of a gusty sly breeze, with otherwise dry
conditions owing to a strengthening capping inversion related to
both shortwave ridging and the arrival of the EML plume.

A broken band of showers and isolated storms will accompany the
triple point and trailing cold front across the NC Piedmont between
23Z-04Z, while likely weakening with time and ewd extent overnight,
as it moves away from the focused forcing for ascent accompanying
the glancing mid/upr-level cyclone. That convection will be
accompanied by a primary risk of damaging  winds given
the potential to mix the intense low level jet momentum to the
surface. Even outside of convection, there will exist a short,
perhaps 2-4 window of time early tonight when boundary layer mixing
may become maximized and result in momentum transfer and surface
wind gusts in excess of 40 mph. While that potential would warrant a
Wind Advisory, point forecast soundings provide mixed signals
regarding the degree of momentum transfer and associated gust
potential, so confidence is lower than preferred to issue an
Advisory with this forecast package. Cooler and drier air will
follow the cold front and result in lows ranging from mid 40s to mid
50s - still 10-20 F above average.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 210 AM Friday...

Aloft, as the shortwave shifts east over the Atlantic on Sat, a
couple weak disturbances will move through the mid-Atlantic through
Sat night. At the surface, in the wake of the cold front winds will
become more northwesterly, with high pressure slowly migrating
eastward from the mid-MS Valley to the mid-Atlantic through Sat
night. With no moisture to work with, the forecast will remain dry.
Breezy conditions will linger through the day Sat, before tapering
off through Sat eve/night as the pressure gradient relaxes. Skies
should be mostly sunny, becoming clear overnight. Temperatures will
remain above average, with highs in the 60s and lows in the upper
30s to low 40s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 225 AM Friday...

Sunday and Monday: The weather should largely be dry through Mon.
Cool high pressure will sit over central NC through Sun night, then
shift southeast to off the Southeast US coast on Mon. A warm front
will lift through the area Mon/Mon night, with southerly return flow
increasing into the area. Temperatures will remain above average on
Sun, moderating to well above average Mon. Highs will increase from
mid/upper 60s on Sun to upper 60s to mid 70s on Mon. Lows should
increase about 10 degrees from Sun night to Mon night.

Tuesday through Thursday: An upper low will move eastward through
the Great Lakes and Northeast Mon and Tue, then out over the
Atlantic by Wed. Beneath the upper low, a surface low will also move
eastward through the Great Lakes and Northeast. A trailing cold
front extending southwestward through the mid-MS Valley Mon eve will
become more WSW-ENE oriented Mon night/Tue as it pushes southward
through the mid-Atlantic. The cold front should be through central
NC by Tue night. Beyond Tue night the forecast confidence decreases
significantly, as the model guidance varies with respect to the
surface high ridging southward into the region. Generally expect the
sub-tropical ridge to build over the central CONUS mid-week. The
best chance for rain is still Mon night into Tue ahead of the cold
front. Expect well above average temperatures to persist through Tue
night, before dropping back near normal on Wed.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 700 AM Friday...

IFR-MVFR ceilings and light rain will accompany cold air damming
high pressure that will develop across the srn mid Atlantic, lowest
and longest at INT/GSO through the rest of this morning. A slow
south to north lifting and scattering of those restrictions, and the
development of a gusty sly surface wind, will then develop with the
northward retreat of a warm front late this afternoon through
evening. Low level wind shear will also become likely, even
when/where surface winds increase and become gusty with the
aforementioned warm frontal passage, owing to the passage of an
intense 50-70 kt low level jet centered around the evening hours. A
broken band of showers and storms may locally enhance those surface
wind gusts and also result in a brief return of sub-VFR restrictions
early tonight, particularly at Piedmont sites, before the convection
weakens with time and eastern extent overnight. Gusty w/nwly surface
winds and/or low level wind shear will continue at times through
through early Sat.

Outlook: After breezy nwly surface winds subside mid-afternoon
through sunset Sat, high pressure will favor light and variable
winds and a high probability of VFR conditions through at least Mon.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...KC
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Mar 3, 6:17 AM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
617 AM EST Fri Mar 3 2023

NCZ021-022-038-039-073-074-083-084-041200-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
617 AM EST Fri Mar 3 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A broken line of showers and thunderstorms capable of producing
locally damaging wind gusts will move east across the southern and
western NC Piedmont between 7 PM and 11 PM. Additionally, winds may
gust between 35 and 45 mph especially early tonight, even away from
showers and storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NCZ007>011-023>028-040>043-075>078-085-086-088-089-041200-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
617 AM EST Fri Mar 3 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A broken line of showers and isolated thunderstorms will east across
the forecast late this evening, most likely between 8 PM and
midnight. Winds may gust between 35 and 50 mph both in and away from
showers and storms during that time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in North Carolina, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.